Ohio, 2016

Flash Flood and Hail in Ohio, June 23, 2016

June 23, 2016 · NWS RLX · 9 events in 4 counties and zones

An initial convective complex developed during the evening hours of the 22nd near Chicago. The complex reached southeast Ohio just after 0000E on the 23rd, while a surface warm front was returning northeast into eastern Ohio and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An initial convective complex developed during the evening hours of the 22nd near Chicago. The complex reached southeast Ohio just after 0000E on the 23rd, while a surface warm front was returning northeast into eastern Ohio and northern West Virginia.

These thunderstorms produced a few wind damage reports. Brief training occurred to cause flash flooding as well during the early morning hours. Rains of 2.5 to 3.5 inches likely fell in a few hours. The cooperative observer at New Lexington measured 3.12 inches of rain.

The first complex exited the eastern counties of the state a few hours before sunrise. Yet, the undisturbed southwest low level flow allowed new convection to form in its wake, over the mid Ohio Valley from southern Ohio eastward into West Virginia. In the muggy air, additional storms formed during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 9:32 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 9:32 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1032 PM EDT WED JUN 22 2016

.SYNOPSIS...
Frontal boundary lifts northeast as strong disturbance races through
06z to 12z with strong winds and downpours. Front tries to sink
back south Thursday night. High pressure for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
At 02Z...still calm enough in the low levels for some valley fog
to form to in the coal fields of southern West Virginia.

Yet to the west...88D Vad winds at 925 mb already 30 knots at Ind
near 02z. 925 mb flow increases to about 40 knots by 09z over our
Ohio River counties. As winds increase late tonight...temperatures
may hold steady or rise a bit...ahead of any storms. Only cooling
expected is with the thunderstorms. 00z Nam solution still tries
to keep the main biscuit to our north overnight...in the stronger
warm frontal lift.But counting on the southwest low level inflow
to form new cells on the southwestern flank in the unstable muggy
air. This new convection should drop further south than the nam
solution. Individual cells will be racing at 50 to 60 knots after
06z. So damaging wind threat still exists. Despite the fast
movement...still concerned that back building could align the axis
of portions of the convection along the steering flow. Due to the
recent rain...decided to include the Hts Tri state in the flash
flood watch including ne Kentucky and down through the southern
coal fields of WV. The southern portion of this flash flood watch
may even have to be extended in time...well into Thursday
night...since the front will be slow to press back south.

Precipitable water increases to near 2 inches toward 09z Thursday and
lingers through 03z Saturday.

We continue to stress the need for folks to increase their weather
awareness...now through Thursday evening.

Have pops decreasing first around 10 to 11z in southeast Ohio in
the wake of the overnight rounds.  Unclear...how the convection
lingers and reforms on Thursday. Mesoscale boundaries and pockets
of sunshine will come into play. Tried to downplay the wind
potential for 12z Thursday through midday...only to bring it back
for the afternoon and evening hours.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Some timing differences exists with the cold front and associated
precipitation for Thursday night. Nam is the slowest of the models.
Therefore...will not be overly specific with pops. All models push
the front south of the area by Friday morning. Some moisture remains
over northern WV into Friday however. Nam tries to fire some
showers/thunderstorms Friday afternoon in northeastern WV. Iffy if
there will be enough moisture...but will go with some small pops.

A high pressure system then takes over for the remainder of the
weekend.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A high pressures system will provide dry but hot weather for Sunday.
Starting on Monday...used a blend of the ECMWF ensemble mean and the
GEFS mean. This would have a cold front slowly approaching from the
west on Monday and Tuesday...with showers and thunderstorms
developing over the region in advance of the front. The cold front
would then push through on Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Confidence set at low...mainly for what happens after the
strong disturbance with fast moving thunderstorm cells/complex
moves through between 06z and 12z Thursday. Strong wind
gusts...downpours associated with this complex. Mesoscale
boundaries will exist in this zone associated with the frontal
zone. In the high dew point air...tried to keep plenty of 1 to 3
thsd ft ceilings in wake of the late night complex and lingering
showers 13z to 17z.

Another round of showers and storms figured for 18z Thursday
through 00z Friday. Mesoscale boundaries may be what triggers or
helps focus this new convection. Steering flow weakens so cells
will be moving a bit slower.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: a few thunderstorm cells may form ahead of
the main complex overnight...associated with the increasing
low level flow/forcing/warm front.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 06/23/16
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    M    M    H    H    H    M    M    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    L    L    L    L
PKB CONSISTENCY  H    M    H    H    H    M    L    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    M    M    L    L    L    L

AFTER 00Z FRIDAY...
IFR possible in lingering showers and thunderstorms 00z Friday to
06z Friday. Low stratus ceilings forming in the moist/saturated
low levels could lingering into Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday afternoon for WVZ005>011-
     013>020-024>040-046-047.
OH...Flash Flood Watch through Thursday afternoon for OHZ066-067-
     075-076-083>087.
KY...Flash Flood Watch through Thursday afternoon for KYZ101>103-
     105.
VA...None.

&&

SYNOPSIS...RPY/MPK
NEAR TERM...KTB
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...KTB
Hazardous weather outlook, Jun 22, 3:09 PM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT WED JUN 22 2016

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-232015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
409 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIDESPREAD WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ087-WVZ005-006-013-232015-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
409 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE GREATEST
THREAT FROM THESE STORMS WILL BE WIDESPREAD WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT. AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ036>038-046-047-232015-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
409 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT. THE GREATEST THREAT FROM THESE STORMS WILL BE WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024>026-033>035-232015-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
409 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT. AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 7:59 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 PM EDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          3 NE RICHWOOD           38.25N  80.50W
06/21/2016                   NICHOLAS           WV   NWS STORM SURVEY

            EF1 TORNADO CONFIRMED ALONG COUNTRY CLUB ROAD. MANY
            TREES SNAPPED AND DOWNED. SOME UTILITY POLES SNAPPED.

&&

EVENT NUMBER RLX1601051

NW

The radar

The Cincinnati radar (KILN), 144 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 23, 12:43 AM EST
Where
Perry County, 2.76 mi S of Sego
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.810, -82.220

Trees were blown down east of Somerset.

Thunderstorm Wind, Morgan

When
June 23, 12:54 AM EST
Where
Morgan County, 1.27 mi ENE of Joetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.680, -81.900

A large tree and branches were blown down and blocking State Route 669.

Thunderstorm Wind, Morgan

When
June 23, 1:10 AM EST
Where
Morgan County, 0.53 mi E of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.650, -81.840

A tree and large branches were blown down and blocking State Route 669.

Flash Flood, Perry

When
June 23, 1:26 AM EST to 4:30 AM EST
Where
Perry County, 0.33 mi ENE of Roseville to 0.6 mi N of Somerset
Cause
Heavy Rain
Property damage
$90,000
Reported by
911 Call Center
Coordinates
39.802, -82.074

Streams flooded and closed roads. Moxahala Creek flooded portions of Crooksville and Roseville. A low income apartment complex in Roseville had water in a few units.

Thunderstorm Wind, Gallia

When
June 23, 3:40 AM EST
Where
Gallia County, 3.23 mi W of Thivener
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.730, -82.310

A tree was blown down across Ohio Route 775.

Thunderstorm Wind, Perry

When
June 23, 4:43 AM EST
Where
Perry County, 2.76 mi S of Sego
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.810, -82.220

Trees were blown down east of Somerset.

Thunderstorm Wind, Morgan

When
June 23, 4:54 AM EST
Where
Morgan County, 1.27 mi ENE of Joetown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.680, -81.900

Large tree and branches fell and blocked State Route 669.

Thunderstorm Wind, Meigs

When
June 23, 4:35 PM EST
Where
Meigs County, Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.080, -81.920

Trees fell down.

Hail, Gallia

When
June 23, 5:40 PM EST
Where
Gallia County, 0.54 mi E of Gallipolis
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -82.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635468, 635469, 635470, 638290, 635471, 635472, 635474, 635473, 635467.